Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Blacksburg, VA

June 3, 2009Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 2009, 2:00 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2009, 2:00 PM EDT (18:00 UTC)
Expired
Jun 3, 2009, 3:00 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:00 PM EDTHAIL 0.887 E Rocky Mount, VAFELL FROM 150PM TO 205PM
Jun 3, 2:10 PM EDTTSTM WND DMG5 Ne Sontag, VALARGE TREES AND POWER LINES DOWN.
Jun 3, 2:10 PM EDTHAIL 15 Ne Sontag, VAQUARTER SIZE HAIL IN GALDE HILL.
Jun 3, 2:28 PM EDTTSTM WND DMG2 Ssw Penhook, VATREES DOWN ON SNOW CREEK ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 1:06 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 031800
SVRRNK
VAC067-143-031900-
/O.NEW.KRNK.SV.W.0087.090603T1800Z-090603T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT WED JUN 3 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 300 PM EDT.

* AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTERN SMITH MOUNTAIN LAKE...OR 6 MILES WEST OF PENHOOK...AND
  MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WESTERN SMITH MOUNTAIN LAKE...
  SOUTHERN SMITH MOUNTAIN LAKE...
  PENHOOK...
  SAGO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3680 7965 3684 7965 3683 7967 3698 7980
      3705 7973 3696 7949 3677 7963
TIME...MOT...LOC 1800Z 305DEG 10KT 3698 7973

$$

SK
2 follow-up statements
000 
WWUS51 KRNK 031829
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT WED JUN 3 2009

VAC067-143-031900-
/O.CON.KRNK.SV.W.0087.000000T0000Z-090603T1900Z/
FRANKLIN VA-PITTSYLVANIA VA-
229 PM EDT WED JUN 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WESTERN PITTSYLVANIA AND EASTERN FRANKLIN COUNTIES...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PENHOOK...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3677 7963 3680 7965 3684 7965 3683 7967
      3692 7975 3693 7975 3702 7965 3696 7949
TIME...MOT...LOC 1829Z 305DEG 10KT 3693 7965

$$

PH
000 
WWUS51 KRNK 031857
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT WED JUN 3 2009

VAC067-143-031908-
/O.EXP.KRNK.SV.W.0087.000000T0000Z-090603T1900Z/
FRANKLIN VA-PITTSYLVANIA VA-
257 PM EDT WED JUN 3 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PITTSYLVANIA AND
EASTERN FRANKLIN COUNTIES EXPIRES AT 300 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3677 7963 3680 7965 3684 7965 3683 7967
      3692 7975 3693 7975 3702 7965 3696 7949
TIME...MOT...LOC 1858Z 305DEG 10KT 3688 7957

$$

PH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:19 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 3, 1:19 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT WED JUN 3 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE SLOWLY SOUTHWARD FROM THE OHIO VALLEY INTO
THE REGION BY THURSDAY....AND THEN INTO THE CAROLINAS BY FRIDAY.
WEAK HIGH PRESSURE WILL BUILD OVER THE AREA THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED THE FORECAST FOR SVR TSTM WATCH THRU 800PM FOR MOST
OF SW VA. DECIDED TO GO AHEAD AND ADD A FLASH FLOOD WATCH FOR ALL
OF SW VA WEST OF THE BLUE RIDGE...AND ALSO NORTH OF ROUTE 460
INCLUDING LYH AND BEDFORD. UPDATED ZONES OUT SOON.

PREVIOUS DISCUSSION...
MODIFIED 12Z RNK SOUNDING EASILY BRINGS GREATER THAN 2000 J/KG. A
LITTLE STRONGER SHEAR TODAY...ESPECIALLY AS THE SFC FNT APPCHES. I
EXPECT TO SEE A LITTLE MORE ORGANIZATION TO THE STORMS THIS
AFT/EVE- MULTICELL LINES AND CLUSTERS. SHOULD BE ENOUGH
INSTABILITY FOR SOME OF THE STORMS TO PRODUCE LARGE HAIL OR
DAMAGING WINDS. I HAVE ADJUSTED THE POPS TO SHOW THE QUICKEST
BEGINNING AND HIGHER POPS EARLY AFTERNOON ALONG THE BLUE RIDGE IN
FAR SW VA AND NW NC...SIMILAR TO YESTERDAY...THIS IS WHERE THE
BETTER LOW LEVEL MOISTURE CONVERGENCE IS EARLY. HOWEVER...OTHER
ONGOING STORMS JUST WEST OF THE APPLNS IN IN KY...AND SCT STORMS
FROM YESTERDAY...SHOULD PROVIDE PLENTY OF OUTFLOW BOUNDARIES TO
GET STORMS GOING ACROSS THE REST OF THE MTNS BY LATE AFTERNOON.
12Z NAM SHOWS A PRE- FRONTAL LINE COMING INTO THE CWA FROM THE
NORTH LATE IN THE AFT. WHILE I BELIEVE THIS MAY BE A LITTLE
FAST...I THINK IT IS BEST TO HAVE LIKELY POPS FOR ALL OF THE MTNS
ALONG AND WEST OF THE BLUE RIDGE BY 21Z. WITH PWATS INCREASING TO
NEAR 1.5 INCHES JUST AHEAD OF THE FNT...WILL KEEP THE HEAVY RAIN
WORDING IN THE WEATHER GRIDS. WILL ALSO ADD IN SMALL HAIL AND
GUSTY WINDS.

BETWEEN 18 AND 00Z...THE SURFACE COLD FRONT REACHES THE NORTHERN
COUNTY WARNING AREA AND CONVERGENCE ALONG THE FRONT MAY MAXIMIZE
RAINFALL AMOUNTS BY TRAINING TSTMS. WILL HAVE TO MONITOR RADAR
TRENDS AND LOOK CLOSELY AT 12 MODEL DATA TO ASSESS WHETHER A FLASH
FLOOD WATCH IS NEEDED FOR LATE AFTERNOON INTO TONIGHT.

FINALLY...PLENTY OF SUN TO START THE DAY...AND ALSO A WARM
START...SO I HAVE RAISED MAX TEMPS MOST AREAS BY 1 TO 3 DEGREES.
HIGHS AGAIN WILL BE NEAR THE RECORD FOR BLUEFIELD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UNSETTLED PERIOD CONTINUES AS FRONT SETTLES INTO NC.
MEANWHILE..SHORTWAVE PUSHES EAST INTO THE TENNESSEE VALLEY THURSDAY
AND INTO OUR AREA FRIDAY...WITH EMBEDDED SMALLER PIECES OF ENERGY
PUSHING AHEAD OF IT. AREA OF LOW PRESSURE WILL MOVE ALONG THIS FRONT
THURSDAY AFTERNOON WITH SIGNIFICANT LIFT INTO OUR AREA. LEANED
TOWARD THE ECMWF/NAM SOLUTION AND PER HPC SHOULD SEE HEAVIEST
RAINFALL ACROSS THE SRN CWA THURSDAY AFTERNOON. TEMPS WILL BE TRICKY
BUT NOT EXPECTING AS MUCH SUNSHINE THIS DAY WITH A WEDGE OF HIGH
PRESSURE TRYING TO NOSE IN BEHIND THE FRONT...WITH PRECIP MAKING IT
MORE IN SITU. THUNDER THREAT IS THERE...ESPECIALLY IN THE SOUTH.
SVR POTENTIAL SHOULD BE FURTHER SOUTH...BUT THE HEAVY RAIN THREAT
REMAINS. FOR HIGHS THURSDAY KEPT CLOSE TO LOCAL MOS/MET MOS.

THURSDAY NIGHT...THERE SHOULD BE SHOWERS CONTINUING AS THE UPPER
TROUGH STILL IS TO OUR WEST...AND ANOTHER AREA OF LIFT PUSHING
ACROSS THE SRN/ERN CWA. LOWS MAY BE MILDER THAN MOS...GIVEN THE
RAINFALL AND CLOUDS.

BY FRIDAY...THE UPPER TROUGH WILL OVERHEAD WITH MAIN SFC LOW WELL TO
THE EAST. WITH COOLER POCKET OVERHEAD...INSTABILITY WILL INCREASE IF
WE GET SOME SUNSHINE...AND THAT LOOKS POSSIBLE. SO KEPT POPS ON THE
HIGH END ESPECIALLY OUT EAST WHERE SHORTWAVE ENERGY WILL KEEP LIFT
HIGHEST.HIGH TEMPS FRIDAY WILL REMAIN COOLER AS FLOW IS MORE
NORTHERLY ON THE BACKSIDE OF THE FRONT.

FRIDAY NIGHT WILL SEE SHOWERS DECREASING IN THE AREA WITH THE MAIN
TROUGH AXIS TILTING TOWARD THE COAST WITH SOME RIDGING PUSHING INTO
ACROSS THE OHIO/TN VALLEYS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE MOVE SOUTHEAST ACROSS THE REGION ON SATURDAY
AS ANOTHER COLD FRONT APPROACHES FROM THE NORTH. MOISTURE SHOULD BE
LIMITED...KEPT A SLIGHT CHC OF SHOWERS AND TSTMS MAINLY IN FOR THE
MTNS. WITH MORE SUNSHINE SATURDAY...RAISED HIGHS TEMPERATURES
INTO THE MID 70S IN THE NORTHWEST TO THE MID 80S IN THE PIEDMONT.

ON SUNDAY...THE RIDGE OVER THE SOUTHERN U.S. BUILDS AS A STRONG
SHORT WAVE AND ASSOCIATED SFC LOW PRESSURE TRACKS NEWD ACROSS THE
MIDWEST. THIS PLACES OUR REGION INTO A WARM ADVECTION PATTERN. THERE
MAY BE SOME ISOLATED TO SCT CONVECTION WITH BEST CHANCE ACROSS THE
HIGHER TERRAIN. HIGH TEMPERATURES ON SUNDAY WILL BE NEAR
NORMAL...WITH READINGS FROM THE UPPER 70S IN THE WEST TO THE MID 80S
IN THE SOUTHEAST. FOLLOWED HPCGUIDE WITH POPS FOR SUNDAY.

FOR MONDAY...THE SFC FRONT ASSOCIATED WITH THE MIDWEST SYSTEM
TRACKING NEWD WILL APPROACH FROM THE NORTHWEST. BECAUSE OUR
FORECAST AREA WILL BE IN THE WARM SECTOR...THERE WILL BE A GOOD
CHC OF AFT/EVE TSTMS.

A COLD FRONT SWEEPS EAST ACROSS THE REGION TUESDAY AND TUESDAY
NIGHT. PLAYED HIGHS TUESDAY A LITTLE COOLER FROM THE MID 70S IN
SOUTHEAST WEST VIRGINIA TO THE MID 80S IN THE PIEDMONT. THE FRONTAL
BOUNDARY CONTINUES TO PUSH SOUTH ACROSS THE SOUTHEAST STATES ON
WEDNESDAY.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
THE COLD FRONT ACROSS THE OHIO VALLEY WILL GRADUALLY APPROACH THE
REGION TODAY AND TONIGHT. THIS WILL RESULT IN SCT TO NUMEROUS
AFTERNOON AND EVENING SHWRS/TSTMS AND BRIEF PERIODS OF MVFR/IFR
WITH HEAVIER RAINFALL TODAY AND THURSDAY.

THE FRONT WILL BE IN THE SOUTHERN COUNTY WARNING AREA BY THURSDAY
MORNING. THE MODELS ARE SHOWING MVFR TO IFR CEILINGS NORTH OF THE
BOUNDARY LATE TONIGHT. CONDITIONS MAY BE VERY SLOW TO IMPROVE
UNTIL THE FRONT PUSHES OUT OF THE CAROLINAS ON FRIDAY AND FRIDAY
NIGHT.

WEAK HIGH PRESSURE BUILDS INTO THE REGION FRIDAY NIGHT INTO
SATURDAY...WITH DRIER AND SLIGHTLY COOLER AIR.

&&

.CLIMATE...
RECORDS HIGHS FOR JUNE 3RD...

BLACKSBURG 86/1961
ROANOKE   100/1936
BLUEFIELD  81/2002
LYNCHBURG  97/1936
DANVILLE  100/1951

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR VAZ007-
     009>020-022>024-034-035-045>047.
NC...NONE.
WV...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...JJ
SHORT TERM...WP
LONG TERM...KK
AVIATION...AMS
CLIMATE...
Hazardous weather outlook, Jun 3, 12:39 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT WED JUN 3 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-041645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1239 PM EDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM EARLY THIS
AFTERNOON THROUGH LATE THIS EVENING. THE PRIMARY THREATS FROM ANY
STORMS THAT DO BECOME SEVERE ARE DAMAGING WINDS AND LARGE HAIL.
VERY HEAVY RAIN IS ALSO LIKELY...WHICH COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN WILL STILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT WITH
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION. THE THREAT
OF FLOODING OF SMALL STREAMS AND CREEKS WILL CONTINUE TO INCREASE
THROUGH THURSDAY NIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 3, 8:33 AM EDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 AM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     4 SW RONCEVERTE         37.71N 80.51W
06/02/2009                   GREENBRIER         WV   LAW ENFORCEMENT

            GREENBRIER COUNTY DISPATCH REPORTED TREES DOWN ACROSS
            MOORE ROAD.

&&

PHYSELL
Special weather statement, Jun 3, 12:26 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT WED JUN 3 2009

NCZ001-018-019-031730-
ASHE NC-WATAUGA NC-WILKES NC-
1226 PM EDT WED JUN 3 2009

...A STRONG THUNDERSTORM WILL AFFECT ASHE...WATAUGA AND WILKES
COUNTIES...

AT 1225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF DEEP GAP...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR RUTHERWOOD AROUND 1245 PM...DEEP GAP AROUND
115 PM AND CASCADE FALLS AROUND 130 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3609 8150 3609 8152 3611 8155 3611 8157
      3617 8173 3637 8144 3624 8124 3608 8147

EXPERIMENTAL

SK
Local storm report, Jun 3, 1:59 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT WED JUN 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             8 ENE ROCKY MOUNT       37.04N 79.75W
06/03/2009  M1.00 INCH       FRANKLIN           VA   TRAINED SPOTTER

            HAIL ENDED 1350E

&&

MARCC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:04 PM EDTSevere Thunderstorm WarningRNKTazewell56 min
Jun 2, 8:14 PM EDTSevere Thunderstorm WarningRNKCraig, Giles61 min
Jun 2, 8:21 PM EDTSevere Thunderstorm WarningRNKTazewell84 min
Jun 2, 8:54 PM EDTSevere Thunderstorm WarningRNKAlleghany48 min
Jun 2, 10:57 PM EDTSpecial Weather StatementRNKBath63 min
Jun 3, 12:59 PM EDTSevere Thunderstorm WarningRNKCarroll61 min
Jun 3, 1:02 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin58 min
Jun 3, 1:36 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry54 min
Jun 3, 1:38 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick53 min
Jun 3, 1:44 PM EDTSevere Thunderstorm WarningRNKFloyd, Patrick61 min
Jun 3, 1:51 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Appomattox, Bath, Bedford, Bland and 23 more15 hr
Jun 3, 2:14 PM EDTSevere Thunderstorm WarningRNKFranklin, Patrick61 min
Jun 3, 2:23 PM EDTSpecial Weather StatementRNKBotetourt67 min
Jun 3, 2:30 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
Jun 3, 2:52 PM EDTSevere Thunderstorm WarningRNKPittsylvania53 min
Jun 3, 3:00 PM EDTSpecial Weather StatementRNKCity of Radford45 min
Jun 3, 3:02 PM EDTSpecial Weather StatementRNKCity of Radford43 min
Jun 3, 3:05 PM EDTSevere Thunderstorm WarningRNKBedford55 min
Jun 3, 3:12 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville63 min
Jun 3, 3:34 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford56 min
Jun 3, 3:51 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford54 min
Jun 3, 3:56 PM EDTSpecial Weather StatementRNKWythe64 min
Jun 3, 4:02 PM EDTSevere Thunderstorm WarningRNKCraig, Montgomery, Roanoke, City of Roanoke, City of Salem58 min
Jun 3, 4:05 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington55 min
Jun 3, 4:07 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville53 min
Jun 3, 4:13 PM EDTSevere Thunderstorm WarningRNKRockbridge17 min
Jun 3, 4:35 PM EDTSpecial Weather StatementRNKBotetourt55 min
Jun 3, 4:41 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Craig45 min
Jun 3, 4:46 PM EDTSevere Thunderstorm WarningRNKGrayson59 min
Jun 3, 5:06 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington54 min
Jun 3, 5:45 PM EDTSpecial Weather StatementRNKSmyth60 min
Jun 3, 5:47 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe58 min
Jun 3, 5:55 PM EDTSpecial Weather StatementRNKCharlotte65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.